Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 345, NWS Jackson, MS

July 17, 2017Franklin County, Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2017, 6:15 PM CDT for Franklin County, Lincoln County, Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 6:15 PM CDT (23:15 UTC)
Expired
Jul 17, 2017, 7:00 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MS, Lincoln County, MS

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:30 PM CDTTSTM WND DMG10 Ene Bude, MSTREES DOWN ACROSS NEW SALEM RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS54 KJAN 172315
SVRJAN
MSC037-085-180000-
/O.NEW.KJAN.SV.W.0345.170717T2315Z-170718T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
615 PM CDT MON JUL 17 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in south central Mississippi...
  Eastern Franklin County in southwestern Mississippi...

* Until 700 PM CDT

* At 615 PM CDT, severe thunderstorms were located along a line
  extending from near Vaughn to near Enterprise, moving southwest at
  20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  West Lincoln around 620 PM CDT. 
  Mccall Creek around 630 PM CDT. 
  Little Springs around 650 PM CDT. 
  Bude around 655 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3135 9100 3134 9103 3162 9065 3153 9024
      3135 9024 3135 9098 3134 9099
TIME...MOT...LOC 2315Z 045DEG 17KT 3156 9063 3145 9034 

HAIL...0.75IN
WIND...60MPH
 
$$

NF
3 follow-up statements
116 
WWUS54 KJAN 172344
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
644 PM CDT MON JUL 17 2017

MSC037-085-180000-
/O.CON.KJAN.SV.W.0345.000000T0000Z-170718T0000Z/
Lincoln MS-Franklin MS-
644 PM CDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN LINCOLN AND EASTERN FRANKLIN COUNTIES...

At 644 PM CDT, severe thunderstorms were located along a line
extending from near New Hope to near Center Point, moving southwest
at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Bude and Little Springs around 700 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3135 9100 3134 9103 3159 9069 3149 9043
      3135 9044 3135 9098 3134 9099
TIME...MOT...LOC 2344Z 065DEG 19KT 3150 9078 3141 9058 

HAIL...<.75IN
WIND...60MPH
 
$$

NF
211 
WWUS54 KJAN 172352
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
652 PM CDT MON JUL 17 2017

MSC085-180001-
/O.CAN.KJAN.SV.W.0345.000000T0000Z-170718T0000Z/
Lincoln MS-
652 PM CDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3134 9103 3156 9073 3151 9063 3135 9063
      3135 9098 3134 9099 3135 9100
TIME...MOT...LOC 2351Z 050DEG 9KT 3145 9077 

$$

MSC037-180000-
/O.CON.KJAN.SV.W.0345.000000T0000Z-170718T0000Z/
Franklin MS-
652 PM CDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN FRANKLIN COUNTY...

At 651 PM CDT, a severe thunderstorm was located near Little Springs,
or 19 miles north of Liberty, moving southwest at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Bude around 700 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 9103 3156 9073 3151 9063 3135 9063
      3135 9098 3134 9099 3135 9100
TIME...MOT...LOC 2351Z 050DEG 9KT 3145 9077 

HAIL...<.75IN
WIND...60MPH
 
$$

NF
625 
WWUS54 KJAN 180000
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
700 PM CDT MON JUL 17 2017

MSC037-180010-
/O.EXP.KJAN.SV.W.0345.000000T0000Z-170718T0000Z/
Franklin MS-
700 PM CDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3134 9103 3156 9073 3151 9063 3135 9063
      3135 9098 3134 9099 3135 9100
TIME...MOT...LOC 0000Z 045DEG 17KT 3143 9080 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:11 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 4:11 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
411 PM CDT Mon Jul 17 2017

.DISCUSSION...

Today through Tuesday:

The daily pulse convection formed generally along the I-59 corridor
today with an isolated shower popping up here and there
throughout the rest of the CWA. This convection will dissipate
around sunset this evening and leave us with a quiet night. Skies
will clear and winds will go calm overnight. Around sunrise,
patchy fog and stratus will form, particularly in the south and
east where the majority of the rain fell today.

As the upper high pressure and ridging shifts eastward, the daily
convection axis will shift southward and become more focused along
and closer to the coast. Expect isolated showers and perhaps a storm
or two to form in the afternoon. Drier air along with warmer temps
will gradually build into the region from the northwest. Highs in
the low 90s tomorrow with dewpoints in the mid 70s will yield heat
indices near and even slightly above 100 tomorrow afternoon. /10/

Tuesday night through next Monday morning:

Hot and drier period is in store as anomalous ridging will move
through just to our north. Warmer highs in the mid-upper 90s and
increasing potential for dangerous heat are expected around mid-
late week.

Hot and dangerous heat look to be the story as we approach mid-
week. By Tuesday night & into Wednesday, the strong 595-596 DM
500mb ridge will be centered over the central Plains and into the
Arkansas & Missouri with large broad scale ridging into the
Rockies and western Rockies with zonal flow over top in the
northern Rockies & High Plains. This flow will have helped a
cutoff low develop along the eastern seaboard and become more
cutoff from the upper flow aloft. Our area will become more
influenced by the ridge building in on Wednesday. This will help
shunt most diurnal rain & storm chances to along & south of I-20.
Due to this, the heat looks to build in.

Dangerous heat can be expected beginning Wednesday and especially
centered on Thursday- Friday as center of the anomalous mid-
upper ridge moves over the mid-lower Mississippi Valley over
northern Mississippi into southern Tennessee. Thermal profiles,
with 850mb temperatures approaching 21 deg C, 925mb temperatures
around 23-25 deg C, and 90-97th percentile 700-500mb (595-597DM)
ridging, will promote efficient warming. Operational models &
ensemble MOS have continued the consensus for mid 90s (94-97
degrees) being likely, with some upper 90s (95-98 degrees) being
probable. Getting near to above the century mark look probably a
stretch at most but the previously mentioned CPC analog years
(1986, 1980, 1966, etc.) still promote the idea of very efficient
warming. With the recent rainfall, areas south of I-20 won't warm
as much as north. However, with dewpoints not mixing much at all
and lingering in the mid 70s, dangerous heat will be possible
areawide Wednesday through Saturday. Heat indices will climb each
day to near or above 105 degrees, with the hottest days around
Thursday- Friday as high temperatures get into the 95-98 degree
range, along & north of I-20 corridor. A heat advisory can be
expected as we get closer around Thursday-Friday. Introduced an
elevated threat for heat along & north of I-20 and left limited
threat south of I-20, with the most dangerous heat around that
Thursday- Friday timeframe. Heat stress, heat exhaustion and
related illnesses are possible. Drink plenty of fluids, stay cool
and take frequent breaks!

As the ridge slowly builds east by late weekend into early next
week (Sunday-Monday), expect the ridge to slowly break down,
especially as the cutoff TUTT low move westward under the southern
periphery of the ridge. This will help increase flow and moisture
advection by late weekend, which will bring PWs back up closer to
an inch and three quarters to near 2 inches. This will help
increase convection chances slowly into the weekend and by early
next week. Locally heavy downpours & some scattered stronger
storms can't be ruled out. Another large trough & cold front will
be propagating through the upper Mississippi Valley & into the
Great Lakes. There is some uncertainty on how deep this trough
will amplify and if much phasing occurs with the westward moving
TUTT low near our area & helps spark northwest flow. Regardless,
expect increasing convection chances, helping tamper down our heat
stress potential. /DC/

&&

.AVIATION...
18Z TAF discussion:
Scattered storms are expected through the afternoon, particularly
at HBG and MEI. Chances for showers elsewhere are slightly lower.
If under a shower or storm, conditions may deteriorate to IFR
categories briefly. Gusty winds up to 30 mph are possible within
these storms as well. Otherwise, surface winds will be light and
out of an easterly direction. Storms will dissipate with sunset.
Expect some patchy fog and low ceilings to form again tomorrow
morning. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  92  74  93 /  17  32  13  22
Meridian      73  90  73  93 /  18  28   9  20
Vicksburg     73  92  74  93 /  12  27  10  20
Hattiesburg   72  89  73  92 /  29  41  20  36
Natchez       72  89  74  91 /  19  38  16  29
Greenville    73  93  74  93 /   8  12   4   9
Greenwood     73  92  75  94 /   8  13   3  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10/DC
Hazardous weather outlook, Jul 17, 2:58 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
258 PM CDT Mon Jul 17 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
258 PM CDT Mon Jul 17 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Heat stress concerns will increase across the forecast area
Wednesday through Saturday as maximum temperatures rise into the
mid and upper 90s. High humidity will combine with these
temperatures to produce heat indices of 106-110 degrees along and
north of I-20; and near 105 degrees south of I-20 each afternoon.
Heat advisories appear likely as the event draws near.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 17, 4:06 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
406 PM CDT MON JUL 17 2017

MSZ064-172130-
Jefferson Davis-
406 PM CDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON DAVIS COUNTY...

At 406 PM CDT, a strong thunderstorm was located over Carson, or 13
miles southwest of Collins, moving west at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Prentiss, Progress, Carson and Bassfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3145 8996 3152 8996 3152 8998 3170 8997
      3164 8976 3161 8975 3161 8974 3157 8968
      3143 8969 3143 8980
TIME...MOT...LOC 2106Z 097DEG 7KT 3156 8977

NF
Special weather statement, Jul 17, 4:41 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
441 PM CDT MON JUL 17 2017

MSZ054-055-063-064-172230-
Lawrence-Jefferson Davis-Copiah-Simpson-
441 PM CDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SIMPSON...
LAWRENCE...EASTERN COPIAH AND WESTERN JEFFERSON DAVIS COUNTIES...

At 440 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harrisville to near Carson. Movement
was west at 10 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Harrisville around 505 PM CDT.
  Progress around 510 PM CDT.
  Union around 515 PM CDT.
  Arm, Oak Vale, Hopewell, Tilton and Robinwood around 530 PM CDT.

Other locations impacted by these storms include New Hebron,
Georgetown and Silver Creek.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3171 9024 3200 9029 3200 8996 3144 8980
      3135 9024
TIME...MOT...LOC 2140Z 078DEG 7KT 3194 9001 3152 8986

NF
Special weather statement, Jul 17, 6:11 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
611 PM CDT MON JUL 17 2017

MSZ050-056-172345-
Smith MS-Scott MS-
611 PM CDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SMITH AND SOUTHERN
SCOTT COUNTIES UNTIL 645 PM CDT...

At 611 PM CDT, Meteorologists were tracking a strong thunderstorm
near Homewood, or 10 miles southwest of Forest, moving west at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pulaski around 625 PM CDT.

Other locations impacted by this storm include Polkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3205 8973 3234 8973 3235 8942 3211 8941
TIME...MOT...LOC 2311Z 085DEG 10KT 3222 8955

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:18 PM CDTSpecial Weather StatementJANHinds27 min
Jul 16, 7:26 PM CDTSpecial Weather StatementJANMadison34 min
Jul 16, 7:58 PM CDTSpecial Weather StatementJANCopiah32 min
Jul 17, 4:06 PM CDTSpecial Weather StatementJANJefferson Davis24 min
Jul 17, 4:41 PM CDTSpecial Weather StatementJANLawrence49 min
Jul 17, 5:32 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln43 min
Jul 17, 6:11 PM CDTSpecial Weather StatementJANSmith34 min
Jul 17, 6:59 PM CDTSpecial Weather StatementJANFranklin46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.